Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 6, NWS Duluth, MN

May 8, 2012Iron County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at May 8, 2012, 12:28 PM CDT for Iron County, Wisconsin. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2012, 12:28 PM CDT (17:28 UTC)
Expired
May 8, 2012, 12:52 PM CDT
In force
24 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Iron County, WI

The radar

The Duluth radar (KDLH), 186 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.5 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2012-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2012-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1592 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

235 
WUUS53 KDLH 081728
SVRDLH
WIC051-081815-
/O.NEW.KDLH.SV.W.0006.120508T1728Z-120508T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
1228 PM CDT TUE MAY 8 2012

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL IRON COUNTY IN NORTHWEST WISCONSIN...

* UNTIL 115 PM CDT

* AT 1224 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR FISHER LAKE...OR 18 MILES SOUTHEAST OF
  IRONWOOD...AND MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME EASTERN IRON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 4608 8994 4621 9005 4632 9000 4632 8997
      4631 8995 4630 8991 4608 8992
TIME...MOT...LOC 1728Z 311DEG 13KT 4622 8995
WIND...HAIL <50MPH 1.00IN

$$
1 follow-up statement
959 
WWUS53 KDLH 081752
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1252 PM CDT TUE MAY 8 2012

WIC051-081802-
/O.CAN.KDLH.SV.W.0006.000000T0000Z-120508T1815Z/
IRON WI-
1252 PM CDT TUE MAY 8 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL IRON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 4608 8994 4621 9005 4632 9000 4632 8997
      4631 8995 4630 8991 4608 8992
TIME...MOT...LOC 1752Z 311DEG 13KT 4616 8986

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 10:53 AM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 8, 10:53 AM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1053 AM CDT TUE MAY 8 2012

.UPDATE...MID LVL LOW ADVECTING SOUTH WITH ASSOCIATED SFC TROUGH
ELONGATING FROM SERN WISC ZONES TOWARDS LWR ST CROIX VALLEY AND
NORTH TO THE IRON RANGE. 88D RETURNS INCREASING NEAR SFC TROUGH AS
LAPSE RATES STEEPEN IN RESPONSE TO UPPER COLD POOL. WITH LOW FZLVL
HAVE ADDED MENTION OF SMALL HAIL. STILL MONITORING POTENTIAL OF
NST DEVELOPMENT THIS AFTERNOON AS LOW LVL BDRY PROVIDES FOCUS FOR
INCREASED VORTICITY SPINUP AMIDST A BACKGROUND OF LOW DEEP LAYER
SHEAR AND INCREASING MLCAPE DUE TO BDRY LYR WARMING.

&&

.PREV DISCUSSION... /ISSUED 630 AM CDT TUE MAY 8 2012/

AVIATION...12Z TAFS.
VERTICALLY STACKED UPPER/SFC LOW IS DROPPING THROUGH THE FA ATTM
AND WILL BE ACCOMPANIED BY MVFR...OCCASIONALLY IFR...CIGS WITH
SHOWERS. THESE CONDITIONS WILL CONTINUE UNTIL 00Z/07. AFTER
00Z...A GRADUAL IMPROVEMENT TO VFR IS EXPECTED AS THE VERTICALLY
STACKED SYSTEM DEPARTS AND HIGH PRESSURE BUILDS IN.

PREV DISCUSSION... /ISSUED 351 AM CDT TUE MAY 8 2012/

SHORT TERM...NOW THROUGH WEDNESDAY

THE TROUGH AXIS FROM AN AMPLIFIED UPPER TROUGH EXTENDS FROM
NORTHERN ONTARIO DOWN THROUGH NEBRASKA...AND THE ASSOCIATED
STACKED SURFACE LOW IS POSITIONED ALONG THE INTERNATIONAL
BORDER...SITTING OVER INTERNATIONAL FALLS AT 0700Z THIS MORNING.
WATER VAPOR IMAGERY SHOWS THE DRY SLOT ORIENTING ALMOST PERFECTLY
WITH THE STATE LINES IN THE FA...LEAVING THE WISCONSIN COUNTIES
WITH CLEAR SKIES...BUT LAYERING AN OVERCAST CEILING WITH
UNDERLYING STRATUS OVER THE MINNESOTA COUNTIES.
ADDITIONALLY...THERE HAVE BEEN SOME REPORTS OF FOG DEVELOPING
ALONG BOTH THE NORTH AND SOUTH SHORE. WITH THE WINDS REMAINING
LIGHT THROUGH THE MORNING HOURS AND DEW POINT DEPRESSIONS ON THE
ORDER OF 1 TO 3 DEGREES ALONG THE LAKE SHORE...FORECASTED PATCHY
FOG THROUGH 15Z.

TODAY...THE UPPER LEVEL TROUGH WILL SWING TO THE EAST...AND THE
LOW PRESSURE CENTER WILL MIGRATE SOUTHEAST ACROSS THE
INTERNATIONAL BORDER...AND OVER LAKE SUPERIOR INTO NORTHERN
MICHIGAN. THE FORECAST SOUNDINGS ARE QUITE SATURATED THROUGH THE
MID LEVELS...AND WITH WEAK UPPER LEVEL VENTILATION THROUGH THE
DAY...CLOUDS AND PRECIPITATION WILL LINGER OVER THE FA THROUGH THE
DAY. MODELS ARE IN DECENT AGREEMENT IN REGARDS TO THE TEMPORAL
AND SPATIAL ASPECTS OF THE PRECIP. WITH WEAK CAPE VALUES THROUGH
EASTERN MINNESOTA AND NORTHWESTERN WISCONSIN...HAVE INCLUDED
ISOLATED THUNDER. WITH WINDS TURNING NORTHERLY THROUGH THE
DAY...COLD AIR ADVECTION...ALONG WITH THE EXTENSIVE CLOUD COVER
AND RAIN COOLING...WILL SUPPRESS THE HIGH TEMPERATURES INTO ONLY
THE MID 50S.

CONSIDERING A RELATIVELY VERTICALLY STACKED SURFACE TO 500 HPA
TROUGH/LOW WILL BE PASSING THROUGH THE SOUTHERN FA THIS
AFTERNOON...WOULD LIKE TO DISCUSS THE REMOTE THREAT FOR COLD-CORE
NON-SUPERCELL FUNNELS/TORNADOES WITH THIS SITUATION. THE NAM AND GFS
ARE INDICATING SOME PARAMETERS AND FEATURES THAT COULD FAVOR THIS
DIFFICULT TO PREDICT TYPE OF FUNNEL/TORNADO TODAY ACROSS THE
SOUTHERN FA. THE MODELS SUGGEST SMALL (BUT POSSIBLY SUFFICIENT)
SURFACE BASED CAPE THIS AFTERNOON (200-500 J/KG)...SLIGHTLY
NEGATIVE LIFTED INDICES (-1 TO -2)...AND DECENT LOW LEVEL LAPSE
RATES. THE NAM12 HAS A CORRIDOR OF ENHANCED NON-SUPERCELL TORNADO
PARAMETER (OVER 1 AND UP TO 2) THIS AFTERNOON STRETCHING FROM
MEADOWLANDS (NORTHWEST OF DULUTH)...TO MOOSE LAKE...TO
HAYWARD...AND TO PHILLIPS IN THE SOUTHEASTERN FA. THIS IS
BASICALLY WHERE THE NAM12 INDICATES THE SURFACE TROUGH BOUNDARY
WILL SET UP. THERE ARE SOME FACTORS THAT MAY MAKE THIS AN
UNFAVORABLE ENVIRONMENT FOR THESE TYPES OF
FUNNELS/TORNADOES...SUCH AS THAT THE VERTICALLY STACKED SURFACE TO
500 HPA LOW IN NORTHERN MINNESOTA WILL BECOME A MORE OPEN TROUGH
AS IT MOVES THROUGH THE FA TODAY. ALSO...THE CLOUD COVER FROM THE
STRATOCUMULUS MAY BE TOO EXTENSIVE...AND MAY PREVENT ENOUGH
SURFACE HEATING TO ESTABLISH SUFFICIENT INSTABILITY. ALL IN
ALL...THE THREAT APPEARS REMOTE...BUT WORTH MENTIONING SO IT DOES
NOT COME AS A SURPRISE IF IT DOES HAPPEN.

TONIGHT...HIGH PRESSURE RIDGING WILL BUILD INTO THE AREA BEHIND
THE EXITING LOW PRESSURE CENTER AFTER MIDNIGHT. A DRIER COLUMN
ADVECTS INTO THE REGION CLEARING THE SKIES OVERNIGHT. WITH THE
CLEAR SKIES AND RELATIVELY CALM WINDS...THE TEMPERATURES WILL DROP
OFF IN THE REGION TO THE MID 30S...COOLER THAN PREVIOUS NIGHTS.

WEDNESDAY...CLEAR SKIES AND CALM WEATHER WILL CONTINUE THROUGH THE
DAY ON WEDNESDAY WITH THE FA SITTING UNDER A HIGH PRESSURE RIDGE.
AMPLE SUNSHINE WILL ALLOW FOR SURFACE HEATING TO BRING
TEMPERATURES INTO THE MID 60S FOR MOST OF THE AREA ON WEDNESDAY
AFTERNOON. WITH WEST NORTHWESTERLY WINDS...THE SOUTH SHORE AND
BAYFIELD PENINSULA WILL SEE SLIGHTLY COOLER HIGHS.

LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY.

UPPER LEVEL RIDGING WILL BE BUILDING INTO THE AREA FROM THE DAKOTAS
WEDNESDAY NIGHT. MEANWHILE...THE SFC RIDGE WILL DRIFT TO JUST E OF
THE FA BY 12Z THURSDAY. THIS SIGNALS THAT THE WAA REGIME HAS BEGUN
WITH LOW LEVEL MOISTURE RETURNING WITH THE WARMER TEMPS. THE WAA
INCREASES ON THURSDAY WITH THE SFC RIDGE CONTINUING TO THE E AND
UPPER LEVEL RIDGE OVERHEAD. THURSDAY NIGHT THE UPPER RIDGE BEGINS TO
MOVE SLOWLY TO THE E AS A LONG WAVE TROF PUSHES INTO THE NORTHERN
PLAINS. A SFC LOW ASSOCIATED WITH THE TROF WILL LIFT NE FROM THE
DAKOTAS INTO ONTARIO AHEAD OF STRONG COLD FRONT. THE FA WILL BE IN
THE WARM SECTOR THURSDAY NIGHT AND NO PCPN WARRANTED.
MOISTURE IS NOT VERY DEEP AS SEEN IN SFC DEWPOINTS INCREASING
ONLY INTO THE LOWER 50S. BEST MOISTURE IS BEHIND THE FRONT AND
UNFORTUNATELY INSTABILITY AXIS IS AHEAD OF THE FRONT. MODEL
DIFFERENCES WITH THE SPEED OF THE FRONT REVEAL THEMSELVES AS THE 12Z
ECMWF IS FAST AND GFS SLOW. REGARDLESS...HAVE INCREASED THE POPS
WITH FROPA FRIDAY AND CONTINUE WITH THE MENTION OF THUNDERSTORMS.
MODELS CONTINUE TO DIFFER FRIDAY NIGHT WITH THE DEPARTURE OF THE
FRONT AND ASSOCIATED THUNDERSTORM ACTIVITY. HAVE USED A CONSENSUS
APPROACH WITH CHANCE POPS OVER THE EASTERN THIRD OF THE FA WITH
SLIGHT CHANCE OVER THE WESTERN PORTION TO ACCOUNT FOR THE
DIFFERENCES. ALL MODELS BUT THE GFS END THE PCPN FOR SATURDAY AS SFC
HIGH BUILDS IN FROM THE W. WILL IGNORE THE GFS FOR SATURDAY AND GO
WITH A DRY FORECAST. THE SFC HIGH DRIFTS OVER THE FA SATURDAY NIGHT
AND LINGERS NEARBY THROUGH MONDAY.

AVIATION...06Z TAFS

MVFR CEILINGS CURRENTLY MOVING INTO NORTHWESTERN MINNESOTA WILL
OVERSPREAD THE MINNESOTA TERMINALS BY 08Z. EXPECT THE MVFR
CEILINGS TO CONTINUE AS DIURNAL SHOWERS WILL DEVELOP OVER MOST OF
THE AREA BY LATE MORNING. WINDS WILL BECOME MORE NORTHERLY BY
TUESDAY AFTERNOON AS A LOW PRESSURE SYSTEM SLIDES OFF TO THE
SOUTHEAST. SHOWERS WILL DIMINISH AND CEILINGS SCATTER AFTER SUNSET
ON TUESDAY.

&&

.POINT TEMPS/POPS...
DLH  54  38  61  43 /  60  30   0   0
INL  56  34  64  42 /  50  10   0   0
BRD  57  39  65  43 /  70  10   0   0
HYR  56  36  63  40 /  70  30   0   0
ASX  51  36  59  40 /  70  30   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...CANNON
Hazardous weather outlook, May 8, 11:07 AM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1107 AM CDT TUE MAY 8 2012

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-091030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
1107 AM CDT TUE MAY 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY ACROSS THE
NORTHLAND. SOME STORMS MAY PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS FRIDAY FOR
NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-091030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
1107 AM CDT TUE MAY 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ALONG THE SHORE THIS
AFTERNOON AND EVENING. SOME STORMS MAY PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS FRIDAY.

CANNON

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 1:14 PM CDTSpecial Weather StatementDLHBurnett31 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.